How To Safely Taper Off Xanax
- What Is Tapering?
- Why Taper Off Xanax?
- How To Taper Off Xanax
- Tapering And Signs Of Abuse
- Addiction Treatment Options
Xanax is an anxiety medication that often causes physical dependence. When a person has taken Xanax for a long time, the safest way to stop taking it is to work with a doctor and use a gradual tapering schedule. This method can ease withdrawal symptoms and prevent negative health effects.
Xanax (alprazolam) is a benzodiazepine drug that doctors sometimes prescribe for anxiety, panic disorder, and insomnia.
It works by slowing activity in the central nervous system and by increasing the impact of GABA, a calming neurotransmitter.
When used appropriately, it is generally considered safe. However, it is possible to develop symptoms of a Xanax addiction.
People who want to quit Xanax should not quit cold turkey. Tapering off Xanax is the safest method for stopping use of the drug.
What Is Tapering?
Some medications, including certain prescription drugs, are not safe to quit abruptly. Others may cause uncomfortable side effects even if they are safe to stop using right away.
When a person wants to stop using one of these drugs, their healthcare provider can provide a tapering schedule.
The doctor will not stop prescribing the medication right away. Instead, they will prescribe smaller doses over time, gradually weaning the patient off of it.
This process allows the body to adjust over time rather than forcing the body to adjust to the sudden absence of the drug.
Why Taper Off Xanax? Tapering Vs. Cold Turkey
If you decide you no longer want to use Xanax, or suspect you have an addiction to the drug, tapering is the safest way to come off of the drug. Below, we’ll discuss why this is the case.
Xanax has a shorter half-life than many other benzodiazepines, which means that the body clears the drug relatively quickly.
Xanax also produces its effects quickly, with most people noticing a difference in less than two hours.
Because of its quick and powerful effects, this medication is recommended for short-term use. However, according to Xanax research, long-term use is common.
The longer a person uses Xanax, the greater their risk of physical dependence, which occurs when the body adjusts to Xanax and begins to rely on its calming effects.
When a person suddenly stops taking Xanax, the body may not be able to calm down on its own.
Xanax Withdrawal Symptoms
Quitting Xanax cold turkey can result in Xanax withdrawal symptoms, which can impact both physical and mental health.
Symptoms of Xanax withdrawal may include:
- panic attacks
- difficulty concentrating
- heart palpitations
- weight changes
- headaches and muscle aches
Higher doses of Xanax also increase the risk of seizures when a person stops taking the medication. Xanax withdrawal seizures may be life-threatening.
How To Taper Off Xanax
Before beginning the Xanax tapering process, it’s important to talk to a medical professional about how to do so in the safest possible way.
A doctor can help patients monitor their symptoms, and they may adjust the tapering rate based on the patient’s medical needs.
A doctor may also prescribe a longer-acting benzodiazepine such as Valium or Klonopin. Because these drugs exit the system more slowly, it’s easier to mitigate withdrawal symptoms.
Aside from a long-acting benzodiazepine, a doctor might prescribe an antidepressant to ease symptoms during the withdrawal process.
Tapering And Signs Of Xanax Abuse
Benzodiazepine withdrawal can be difficult for anybody. Experiencing withdrawal symptoms does not always indicate a substance use disorder.
However, there are several signs that a person has a Xanax addiction, including misusing the medication, mixing it with other drugs or alcohol, and hiding Xanax use from loved ones.
If a person is unable to complete a Xanax taper and experiences cravings for the drug, an addiction treatment center can help.
Xanax Addiction Treatment Options
Xanax addiction is a treatable condition, and people have several options when starting their recovery.
Medical detox for drug use is highly important for people in treatment for Xanax addiction. In a detox program, people can begin their recovery by detoxing under medical supervision.
During detox, the body begins to filter out the drug, and for many people, this is when the most severe withdrawal symptoms occur.
In detox programs, people can taper off of Xanax slowly and as safely as possible. Furthermore, healthcare professionals are available in case of a medical emergency.
Rehab For Alcohol And Drug Abuse
Following medical detox, a person may pursue further treatment at a drug and alcohol rehab center.
Inpatient rehab programs provide housing and meals as well as support groups and therapy.
Outpatient rehab programs provide most of the same addiction therapies that are available in inpatient programs. However, people commute to treatment instead of staying on the premises.
After rehab, continued therapy options such as cognitive behavioral therapy can help people maintain sobriety and address commonly overlapping diagnoses, including anxiety.
Find Help For Xanax Addiction At Spring Hill
When drugs create painful withdrawal symptoms, these effects can make it difficult to stop drug use and begin the recovery process.
However, addiction treatment programs can provide tapering support, medical care, and addiction therapy to support the healing process.
Spring Hill Recovery Center offers evidence-based treatment programs, including medical detox, to help people overcome addiction and reclaim their mental health.
Contact Spring Hill today if you or someone you love may need help to taper off Xanax and overcome substance abuse.
Written by Spring Hill Editorial Team
©2023 Spring Hill Recovery Center | All Rights Reserved
This page does not provide medical advice.
- National Institute on Drug Abuse — Benzodiazepines and Opioids https://nida.nih.gov/research-topics/opioids/benzodiazepines-opioids
- National Library of Medicine — Alprazolam https://medlineplus.gov/druginfo/meds/a684001.html
- National Library of Medicine — The Benzodiazepine Withdrawal Syndrome https://pubmed.ncbi.nlm.nih.gov/7841856/